Dicycloverine/mefenamic acid abuse/misuse/overdose/withdrawal

Various toxicities: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    • * Drug overdose

    “ ”

    A woman [exact age at reactions onsets not stated] developed tachycardia, palpitation and sweating secondary to drug dependence/drug craving, drug withdrawal symptoms manifesting as apprehension, restlessness and headache as well as drug tolerance following abuse of nondependence-producing substances in an overdose (i.e. following abuse of mefenamic acid and dicycloverine). Additionally, she misused mefenamic acid and dicycloverine to get relief from nervousness and headache because of any stress as well as to get relief from stress of marital discord [dosages not stated].

    The woman presented at the age of 30 years with a complaint of excessive use of dicycloverine [dicyclomine] and mefenamic acid tablets for the past 10 years. She had started receiving mefenamic acid and dicycloverine in 2007 for dysmenorrhoea. After 1 year of initiation, she had started using mefenamic acid and dicycloverine tablets to get relief from nervousness and headache because of any stress. From 2014, she had started taking 2−3 tablets of dicycloverine and mefenamic acid daily to get relief from stress of marital discord which increased to 10−15 tablets daily in 2018, suggesting drug tolerance. She reported an intense desire to take mefenamic acid and dicycloverine tablets, suggesting drug craving/dependence. She would have apprehension, restlessness and headache 2–3 days after stopping mefenamic acid and dicycloverine tablets, suggesting withdrawal symptoms. On cue exposure and extinction, she developed tachycardia, palpitation and sweating, suggesting objective craving. Her general physical examination and investigations were within the normal limit. She was diagnosed with abuse of nondependence-producing substances with adjustment disorder (International Statistical Classification of Diseases-10).

    Initially, on outpatient basis and later during ward admission, the woman was treated with fluoxetine and clonazepam. She was advised to avoid the use of mefenamic acid and dicycloverine tablets. With these measures, she returned to normal physiological state in a week during the ward stay. During 1-year of follow-up, she denied any abuse of dicycloverine and mefenamic acid tablets, but her husband suspected that she may have used it intermittently.

    Reference

    1. Sinha S, et al. A rare case of dicyclomine and mefenamic acid abuse fulfilling criteria of dependence syndrome. Indian Journal of Psychiatry 62: 740-741, No. 6, Nov-Dec 2020. Available from: URL: http://doi.org/10.4103/psychiatry.IndianJPsychiatry_562_19

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Dicycloverine/mefenamic acid abuse/misuse/overdose/withdrawal. Reactions Weekly 1842, 152 (2021). https://doi.org/10.1007/s40278-021-90888-1

    Download citation